Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Las Vegas, NV

August 1, 2005Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2005, 2:21 PM PDT for Lincoln County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 2:21 PM PDT (21:21 UTC)
Expired
Aug 1, 2005, 3:00 PM PDT
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 208 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 012121
SVRVEF
NVC017-012200-
/O.NEW.KVEF.SV.W.0048.050801T2121Z-050801T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 300 PM PDT

* AT 219 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 
  OVER WEST CENTRAL LINCOLN COUNTY...OR ABOUT 14 MILES SOUTHEAST OF 
  RACHEL...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 375 BETWEEN RACHEL AND HIKO AT 230 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3751 11571 3735 11562 3745 11522 3767 11534

$$

MORGAN
2 follow-up statements
000 
WWUS55 KVEF 012141
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT MON AUG 1 2005

NVC017-012200-
/O.CON.KVEF.SV.W.0048.000000T0000Z-050801T2200Z/
LINCOLN NV-
240 PM PDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM PDT FOR WEST 
CENTRAL LINCOLN COUNTY...

AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED OVER HIGHWAY 375 IN WEST CENTRAL LINCOLN COUNTY...ABOUT 13 
MILES SOUTHWEST OF HIKO...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 375 BETWEEN RACHEL AND HIKO THROUGH 300 PM PDT

LAT...LON 3751 11571 3735 11562 3745 11522 3767 11534

$$

MORGAN
000 
WWUS55 KVEF 012158
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT MON AUG 1 2005

NVC017-012208-
/O.EXP.KVEF.SV.W.0048.000000T0000Z-050801T2200Z/
LINCOLN NV-
258 PM PDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN COUNTY 
EXPIRES AT 300 PM PDT...

AT 257 PM...RADAR INDICATED THAT THE THUNDERSTORM OVER HIGHWAY 375 
BETWEEN RACHEL AND HIKO HAD BEGUN TO WEAKEN. LARGE HAIL AND DAMAGING 
WINDS ARE NO LONGER LIKELY WITH THIS STORM...BUT LOCALLY HEAVY RAIN 
IS STILL POSSIBLE ALONG HIGHWAY 375.

LAT...LON 3751 11571 3735 11562 3745 11522 3767 11534

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:20 AM PDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 1, 9:20 AM PDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER SOUTH CENTRAL PLAINS
THROUGH MID WEEK ALLOWING A MOIST SOUTHERLY FLOW TO CONTINUE INTO
THE CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE WITHIN THE
MOIST AND UNSTABLE AIRMASS. HIGH TEMPERATURES ARE EXPECTED TO REMAIN
NEAR OR BELOW NORMAL THROUGH THE WEEK.
&&

.UPDATE...PREVIOUS FORECAST LOOKS ON TARGET. NO CHANGES.
&&

.PREV DISCUSSION...
305 AM PDT MON AUG 1 2005

.SHORT TERM...THUNDERSTORM ACTIVITY HAD ESSENTIALLY ENDED ACROSS THE
CWA BY 11 PM LAST EVENING...HOWEVER...A FEW WEAK ISOLATED CELLS ARE
FIRING ALONG AN OLD OUTFLOW BOUNDARY IN SOUTHEAST LINCOLN COUNTY AS
OF 2 AM. THESE WILL LIKELY DISSIPATE BEFORE SUNRISE BUT WENT AHEAD
AND MENTIONED A SLIGHT CHANCE OF THUNDER IN THIS REGION THROUGH THE
EARLY MORNING HRS ANYWAY. UPPER HIGH PRESSURE CURRENTLY OVER
SOUTHEASTERN COLORADO SHIFTS EVER SO SLIGHTLY EAST BY TUESDAY AS AN
WEAK H5 TROUGH MOVES TO THE WEST COAST. THIS COULD POTENTIALLY SHUNT
THE MAIN MOISTURE PLUME FURTHER EAST AND BRING SOME ADDITIONAL
DRYING TO THE WESTERN CWA. WILL HAVE TO WATCH JUST HOW THIS PLAYS
OUT OVER THE NEXT COUPLE OF DAYS. LOOKING AT MODEL MOISTURE AND
STABILITY PARAMETERS REVEALS A SIMILAR SITUATION FOR BOTH TODAY AND
TUESDAY WITH INCH PREC WATER REACHING AS FAR NORTH AS SOUTHERN
LINCOLN CNTY AND NEGATIVE LIS AND MODERATE CAPE OVER MUCH OF THE
CENTRAL AND EASTERN CWA. PRETTY MUCH FOLLOWED THE NAM 336 K 850 TO
500 THETA E RIDGE LINE FOR SCATTERED/CHANCE THUNDERSTORM ACTIVITY
TODAY AND TUESDAY. MAINLY SLIGHT CHANCE TO THE WEST OF THAT. THIS
SEEMED TO WORK OUT PRETTY WELL IN DEFINING WHERE STORMS DEVELOPED
SUNDAY. NO FLASH FLOOD WATCH WILL BE ISSUED AS NO FOCUSING MECHANISM
APPARENT IN THE MODEL OR ENVIRONMENTAL DATA. HOWEVER...THUNDERSTORMS
THAT DO DEVELOP WILL LIKELY PRODUCE HEAVY RAIN AND GUSTY WINDS. ALSO
RUNNING TEMPERATURES A LITTLE WARMER TODAY...HOWEVER THIS WILL
DEPEND ON HOW FAST WE CLOUD UP.

.LONG TERM...FAIRLY STAGNANT PATTERN IN THE THURSDAY THROUGH SUNDAY
TIME FRAME WITH UPPER HIGH STRETCHING FROM ROUGHLY THE SOUTHERN
PLAINS BACK ACROSS THE CENTRAL ROCKIES INTO NORTHERN NEVADA. AS A
RESULT...MONSOON MOISTURE IS LIKELY TO REMAIN IN PLACE WITH A FAIRLY
UNSTABLE AIR MASS. DO NOT SEE ANY PRONOUNCED FEATURES WHICH WOULD
CAUSE ANY PARTICULAR DAY TO BE MORE ACTIVE THAN ANOTHER SO JUST
CONTINUED MAINLY SLIGHT CHANCE POPS THROUGH THE PERIOD. TEMPERATURES
SHOULD REMAIN FAIRLY STEADY AS WELL.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TRAFFIC CORRIDORS
AND THE LAS VEGAS VALLEY THIS AFTERNOON AND EVENING. ERRATIC AND
GUSTY WINDS IN AND NEAR THUNDERSTORMS MAY CAUSE SUDDEN AND DRAMATIC
WIND SHIFTS. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/SALMEN/HARRISON
Hazardous weather outlook, Aug 1, 9:17 AM PDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 AM PDT MON AUG 1 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-021700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
917 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...MONDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF A LINE
FROM BARSTOW CALIFORNIA TO RACHEL NEVADA. SOME OF THE STORMS WILL
LIKELY PRODUCE ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEK.
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:14 PM PDTFlash Flood WarningVEFLincoln2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.